The Risks of Common Anti-Inflammatory Medications

Inflammation is perhaps the most common human ailment, and medical experts believe our problems with inflammation will only continue to grow over the next 30 years. Chronic inflammatory diseases, such as stroke, heart disease, and cancer, are the leading cause of death worldwide, and every 3 in 5 people pass away from these chronic ailments.

Other common inflammatory diseases include respiratory diseases, obesity, and diabetes, the last of which is estimated to be the seventh highest cause of death in the United States.

Inflammation is defined as a localized physical condition in which part of the body becomes reddened, swollen, hot, and often painful, especially as a reaction to injury or infection. Because of its generalized classification, inflammation is able to encompass a great variety of human health conditions.

And our options for treating inflammation are often limited as well. Today, there are three commonly-used, over-the-counter (OTC) medications that we use to treat everyday inflammation. They are:

  • Aspirin
  • Ibuprofen (also known as Advil, Motrin, and Midol)
  • Naproxen (also known as Aleve and Naprosyn)

Each is defined as an anti-inflammatory NSAID, meaning “nonsteroidal anti-inflammatory drug.” It is often understood that these OTC medications are safe with minimal risk of side effects. However, because inflammation is such a leading killer around the world, it’s important to examine the adverse effects of these OTC drugs. Perhaps there’s a better alternative for inflammation out there, and if there is, it’s important that we find it to curb these inflammation-related deaths worldwide.


The Risks of Aspirin

Advertised as an analgesic and anti-inflammatory, Aspirin is commonly used to treat everything from acute pain to migraines. However, there are some common side effects that murky these NSAID-infested waters:

  • Upset stomach
  • Stomach ulcers
  • Gastrointestinal bleeding
  • Worsened asthma
  • Tinnitus (in high doses)

The most prominent of these side effects is gastrointestinal bleeding, and Aspirin is considered to carry the highest risk of this side effect among all NSAIDs. This is why many prefer alternative anti-inflammatories. Especially if you are taking other NSAIDs, are older, or are taking blood thinners, the risk of gastrointestinal bleeding can be quite high.

Furthermore, Aspirin cannot be taken during the third trimester of pregnancy and can not be administered to children with flu-like symptoms or infections. This could run the risk of children developing Reye’s Syndrome, a sometimes fatal disease characterized by the swelling of the liver or brain.

Aspirin also carries a rap sheet of increased risks, rendering it an unsuitable option for many adults suffering from inflammation. There runs an increased risk of:

  • Cerebral microbleeds, which occur prior to stroke, hemorrhaging, Binswanger Disease, and Alzheimer’s Disease
  • Abnormally high blood levels of potassium
  • Prolonged bleeding following operations or surgeries
  • Swelling of skin tissues

Aspirin also interacts negatively with a handful of medications. These include:

  • Other NSAIDs (like Ibuprofen and Naproxen)
  • Acetazolamide (used to treat glaucoma, epilepsy, and other ailments)
  • Chlorpropamide (used to treat Diabetes)
  • Corticosteroids (like Celestone and Orapred)
  • Methotrexate (used to treat cancer symptoms, arthritis, and other ailments)
  • Phenytoin (used to treat epilepsy)
  • Probenecid (used to treat gout)
  • Tolbutamide (used to treat Diabetes)
  • Valproic Acid (used to treat seizures, bipolar disorder, and other ailments)
  • Warfarin (used to treat blood clots)

The Risks of Ibuprofen

Often known by the brand names Advil, Motrin, or Midol, Ibuprofen is known as an NSAID with a decreased risk of gastrointestinal bleeding when compared to Aspirin. This makes the OTC medication an attractive alternative to Aspirin when seeking to treat inflammation, but that’s not to say that Ibuprofen doesn’t carry side effects of its own.

The most common side effects of Ibuprofen include:

  • Heartburn
  • Rash
  • Worsened asthma
  • Nausea
  • Stomach pain
  • Constipation
  • Diarrhea
  • Stomach ulcers
  • Headache
  • Dizziness
  • High blood pressure

Ibuprofen is also known to increase your risk of heart failure, kidney failure, and liver failure over time, and has been linked to an increased risk of heart attacks in higher doses. Like Aspirin, this NSAID can also be dangerous in the third trimester of pregnancy. In pregnant women, NSAIDs have been known to increase the risk of a miscarriage, making them an unfitting option for pregnant women dealing with inflammation.

And while Ibuprofen shares many of the same drug interactions as Aspirin, it is also important to avoid drinking alcohol or taking Aspirin itself while taking Ibuprofen.


The Risks of Naproxen

Naproxen is more commonly known under the brand name Aleve, but is also called Naprosyn. Like our previous two NSAIDs, Naproxen carries the possible side effects of gastrointestinal bleeding, upset stomach, stomach ulcers, heartburn, and dizziness.

Naproxen is commonly recommended to women suffering from menstrual cramps as it is able to treat this specific type of pain. However, it should not be taken during the third trimester of pregnancy and runs the increased risk of heart disease, stroke, and kidney problems. Also, unlike other NSAIDs, Naproxen brings about a higher risk of bruising.

What’s notable about Naproxen is that it interacts with some slightly different medications than our previous NSAIDs, making it unfit for a wide variety of people suffering from inflammation and other ailments. Because of this, you should not take Naproxen if you are also taking:

  • Antidepressants (like Prozac and Zoloft)
  • Blood Thinners (like Eliquis and Pradaxa)
  • Diuretics (like Bumex and Lozol)
  • Lithium (used to treat bipolar disorder)
  • Steroids (Cortisone and Cortef)
Leave a Reply

Your email address will not be published. Required fields are marked *

Mini Cart 0

Your cart is empty.

X